Wyoming, 2014

Winter Storm in Wyoming, November 25 to 26, 2014

November 25 to 26, 2014 · NWS BYZ · 2 events in 2 counties and zones

An unsettled Northwest flow aloft combined with a strong jet streak resulted in heavy snow across portions of the Billings Forecast Area. The heaviest snowfall was associated with a baroclinic zone that set up across the eastern foothills of the Big Horn Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unsettled Northwest flow aloft combined with a strong jet streak resulted in heavy snow across portions of the Billings Forecast Area. The heaviest snowfall was associated with a baroclinic zone that set up across the eastern foothills of the Big Horn Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 25, 9:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Nov 25, 9:42 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
942 AM MST TUE NOV 25 2014

.UPDATE...

UPDATED FORECAST TO DROP WIND ADVISORY FOR WESTERN FOOTHILLS
LOCATIONS. ALSO MADE A FEW ADJUSTMENTS TO A FEW OTHER PORTIONS OF
THE FORECAST FOR TODAY INTO TONIGHT.

UPPER LEVEL CLIPPER ENERGY SUPPORTED BY A 150KT JET STREAM IS
PUSHING THROUGH EASTERN MONTANA THIS MORNING PUSHING A COLD FRONT
TO A ROUNDUP TO BILLINGS TO ASHLAND LINE AT THIS TIME. AREA OF
STRONGER PVA ON THE NOSE OF THE JET IS BRINGING LIGHT TO
OCCASIONALLY MODERATE SNOW TO AREAS FROM ROSEBUD COUNTY EAST AND
SOUTH INTO SHERIDAN COUNTY. REPORTS GENERALLY AROUND AN INCH OF
ACCUMULATION IN THESE AREAS SO FAR...AND COULD SEE AN ADDITIONAL
INCH OR SO BEFORE THE BULK OF THE ENERGY ALOFT SHIFTS OUT OF THE
AREA AND SNOW DIMINISHES. WINDS WILL INCREASE OVER EASTERN MONTANA
THIS AFTERNOON AS INSTABILITY BEHIND THE CLIPPER ALLOWS STRONGER
UPPER LEVEL WINDS TO MIX DOWN TO THE SURFACE...BUMPED WIND SPEEDS
UP FOR THIS POTENTIAL AND CAN'T RULE OUT SOME LOCALIZED POCKETS OF
BLOWING SNOW WITH THESE WINDS.

FURTHER WEST STREAM OF MID LEVEL MOISTURE OFF THE PACIFIC IS
BRINGING HEAVY SNOW TO THE MOUNTAINS. DOWNSLOPE WINDS AT THE
SURFACE HAVE GENERALLY KEPT PRECIPITATION OUT OF THE LOWER
ELEVATIONS...BUT THIS WILL CHANGE OVER THE NEXT 6 HOURS OR SO AS
FRONT BACKS INTO THE FOOTHILLS. THIS WILL PROVIDE A FOCUS FOR OVER
RUNNING AND INCREASE PRECIPITATION POTENTIAL GOING INTO THIS
EVENING. KEPT PRECIPITATION CHANCES IN THE 40 TO 50 PERCENT RANGE
FOR MOST LOWER ELEVATIONS CENTRAL AND WEST...BUT BUMPED FOOTHILLS
ZONES TO LIKELY. COULD SEE AN INCH OR TWO OF ACCUMULATION IN THE
FOOTHILLS FROM EARLY AFTERNOON INTO THE EARLY EVENING HOURS.

NO CHANGES TO WINTER WEATHER HIGHLITES THIS MORNING. WILL KEEP AN
EYE ON SOUTHEAST MONTANA TO SEE IF WE NEED AN ADVISORY THERE GIVEN
THE CURRENT SNOWFALL AND POSSIBLY MORE ON THE WAY LATE TONIGHT
THERE. MAIN IMPACT WILL BE ROADS BECOMING SLICK AND SNOW PACKED
THIS EVENING AS THE SUN SETS AND ANY SNOW MELT ON ROADS QUICKLY
FREEZES UP. CHAMBERS

&&

.SHORT TERM...VALID FOR TDY AND WED...

SHORT TERM FORECAST IN GOOD SHAPE WITH PERIOD OF WINTRY WEATHER ON
TAP FOR THE NEXT COUPLE OF DAYS. SNOW-COVERED AND SLIPPERY
ROADS...WITH REDUCED VISIBILITIES WILL BE GREATEST CONCERNS OVER
THE NEXT FEW DAYS.

STRONG WINDS GUSTING TO 70 MPH ARE STILL OCCURRING IN THE
LIVINGSTON AND NYE AREAS...AND ARE EXPECTED TO CONTINUE UNTIL LATE
THIS MORNING...WHEN THE MOUNTAIN TOP LEVEL INVERSION BREAKS.
THE DISTURBANCE CROSS THE REGION TODAY IS MOVING THROUGH THE
REGION NOW...RADAR ECHO COVERAGE OF SOUTH CENTRAL AND SOUTHEAST
MONTANA INCREASING THROUGH THE NIGHT. THUS FOR WE ARE NOT SEEING
PRECIPITATION IN BILLINGS...BUT RADAR AND SATELLITE DO INDICATE
INCREASING COVERAGE IN THE AREA.

MODELS REMAIN IN GOOD AGREEMENT ON DISTURBANCE BRINGING SNOW
ACROSS THE REGION TODAY...ESPECIALLY IN SOUTHEASTERN WHERE 1 TO 2
INCHES OF SNOWFALL IS EXPECTED. 30 MPH WINDS ARE ALSO
EXPECTED...REDUCING VISIBILITY. ALTHOUGH SLOW TO GET STARTED THIS
MORNING...SNOW SHOULD GET GOING SOON...AS UPPER LEVEL SUPPORT
INCREASES QUICKLY THIS MORNING. THIS SYSTEM MOVES OUT PRETTY
QUICKLY...BUT NEXT SYSTEM IS QUICKLY ON ITS HEALS FOR
TONIGHT...AND WEDNESDAY.

THE SYSTEM MOVING IN TONIGHT ALSO STILL LOOKS ON TRACK...WITH 2
TO 5 INCH SNOWFALL EXPECTED OVER THE LOWER ELEVATIONS OF SOUTH
CENTRAL MT AND NORTH CENTRAL WY. THE TIMING HAS SLOWED
SLIGHTLY...WITH MORE OF THE SNOW EXPECTED WEDNESDAY MORNING THAN
PREVIOUSLY ANTICIPATED. THIS SNOW WILL DEVELOP DUE TO LOW- AND
MID- LEVEL FRONTOGENESIS...COMBINED WITH OVERRUNNING OF MOISTURE
ADVECTION ALOFT OVER THE TOP OF THE FRONTAL ZONE. THIS SYSTEM DOES
CONTINUE TO LACK MUCH IN THE WAY OF UPPER LEVEL SUPPORT...WITH
LITTLE JET SUPPORT AND A LACK OF QG-FORCING ASSOCIATED WITH THE
FRONT. GREATEST CONCERN IS NOT SNOW AMOUNTS...BUT SNOW PACKED AND
SLIPPERY ROAD CONDITIONS. MOUNTAINS WILL SEE MUCH MORE SIGNIFICANT
SNOWS WITH THIS EVEN AS OROGRAPHIC LIFT AS ADDITIONAL SNOW
POTENTIAL WITH MOISTURE ADVECTION. THIS SYSTEM SHOULD EXIT THE
REGION QUICKLY WEDNESDAY NIGHT. AAG

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

BACKING OF THE FLOW ALOFT ON THURSDAY WILL BRING RISING
TEMPERATURES FOR THANKSGIVING AND THE AMOUNT OF WARMTH MAY BE
DEPENDENT ON THE THE SNOW COVER GENERATED BY TUESDAY/WEDNESDAY
SYSTEM. SHOULD EASILY SEE MID 40S WITH SURFACE WINDS DOWNSLOPE
FROM THE SOUTHWEST PUSHING THE COLDER AIR COMPLETELY OUT OF
SOUTHERN MONTANA. FRIDAY STAYS ON THE WARMER SIDE AS THE NEXT
FRONT BEGINS TO MOVE INTO NORTHERN MONTANA SO DESPITE LIGHTER
SURFACE WINDS COMPRESSIONAL WARMING SHOULD HELP TEMPS AGAIN SEE
MID 40S.

COLD FRONT MOVES THROUGH SOUTHERN MONTANA FRIDAY NIGHT WITH A MUCH
COLDER AIRMASS BEHIND IT. ALL MODELS IN PRETTY AGREEMENT IN THE
EXTENDED FORECAST UP THROUGH FRIDAY NIGHT WITH SNOWFALL EXPECTING
TO LAG BEHIND THE INITIAL FRONTAL PASSAGE. AGREEMENT CONTINUES ON
THE MODELS THAT A STREAM OF MOISTURE FLOWS OVER THE AREA ON
SATURDAY AND SATURDAY NIGHT SO WILL HAVE TO WATCH FOR THIS ROUND
OF WINTER WEATHER IMPACTING HOLIDAY RETURN TRAVEL.

SUNDAY THE COLD AIR BECOMES SUFFICIENTLY DEEP TO SHIFT THE BETTER
SNOWFALL SOUTH OF THE REGION SO JUST A COLD DAY. MONDAY THE COLD
AIR MAKES A SOLID RETREAT AS BOTH MODELS SHOW A STRONGER SYSTEM
DEVELOPING UPSTREAM CAUSING FLOW ALOFT TO BECOME SOUTHWESTERLY AND
DEVELOPING LEESIDE TROFFING. BORSUM
&&

.AVIATION...

SNOW AND/OR A RAIN/SNOW MIX WILL CONTINUE TODAY ALONG AND EAST OF
A ROUNDUP-KSHR LINE. EXPECT IFR TO LIFR CONDITIONS FOR THESE
AREAS. WEST OF THIS LINE...VFR CONDITIONS WILL PREVAIL THIS
MORNING. HOWEVER...RAIN AND SNOW SHOWER CHANCES WILL INCREASE
DURING THE AFTERNOON RESULTING IN LOWERING CEILINGS AND
VISIBILITIES. MVFR CONDITIONS WILL BECOME MORE WIDESPREAD WITH
PERIODS OF IFR CONDITIONS ESPECIALLY BY THIS EVENING. HOOLEY
&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 045 024/036 025/046 034/048 019/020 001/015 009/031
    4/W 89/S    31/N    01/B    33/J    32/J    11/B
LVM 039 027/041 032/048 035/046 026/028 006/023 019/035
    7/S 83/R    21/N    02/W    34/J    42/J    21/B
HDN 039 019/035 019/047 028/048 017/022 002/018 007/029
    5/W 89/O    31/E    01/B    23/J    32/J    11/B
MLS 037 018/028 016/042 029/044 014/016 903/012 004/025
    +/W 48/S    61/E    11/B    33/J    21/B    11/B
4BQ 037 018/031 017/047 027/047 018/024 003/020 009/031
    +/W 46/S    41/E    11/B    23/J    22/J    11/B
BHK 034 014/024 014/037 027/042 015/017 902/011 003/025
    +/J 36/S    52/J    11/B    23/J    21/B    11/B
SHR 037 019/036 020/047 029/049 022/030 006/024 012/035
    +/J 67/S    20/E    00/B    12/J    22/J    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST WEDNESDAY
      FOR ZONES 28-40-41-56-63>66.
     WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
      PM MST WEDNESDAY FOR ZONES 29>31-34-35-38-39-42-57-58.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MST WEDNESDAY FOR
      ZONES 67-68.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6
      PM MST WEDNESDAY FOR ZONE 99.
     WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST WEDNESDAY
      FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 25, 5:02 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
502 AM MST TUE NOV 25 2014

MTZ028>042-056>058-063>068-WYZ098-099-261215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
502 AM MST TUE NOV 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS CONTINUE THIS MORNING IN THE WESTERN FOOTHILLS. WIND
ADVISORIES ARE IN EFFECT. PLEASE REFER TO YOUR LOCAL FORECAST FOR
DETAILS.

WINTER WEATHER HAS RETURN TO THE AREA...IMPACTING HOLIDAY TRAVEL
ACROSS ALL OF SOUTH CENTRAL AND SOUTHEAST MONTANA...AS WELL AS
NORTHERN WYOMING. SNOW AND BLOWING SNOW CAN BE EXPECTED IN ALL
LOCATIONS...ESPECIALLY TONIGHT. WINTER WEATHER WARNINGS AND
ADVISORIES HAVE BEEN ISSUED FOR THIS EVENT. PLEASE REFER TO YOUR
LOCAL FORECAST FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER WEATHER WILL PERSIST ACROSS ALL OF SOUTH CENTRAL AND
SOUTHEAST MONTANA...AS WELL AS NORTHERN WYOMING WEDNESDAY. EXPECT
SNOW AND BLOWING SNOW TO IMPACT HOLIDAY TRAVEL.

WINTER WEATHER WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR THIS
EVENT. PLEASE REFER TO YOUR LOCAL FORECAST FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Nov 25, 7:26 AM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
726 AM MST TUE NOV 25 2014

MTZ032-033-036-037-251830-
CUSTER MT-CARTER MT-POWDER RIVER MT-FALLON MT-
726 AM MST TUE NOV 25 2014

...SIGNIFICANT WEATHER ADVISORY...

A CLIPPER SYSTEM WILL BRING AREAS OF SNOW TO SOUTHEAST MONTANA THIS
MORNING INTO EARLY THIS AFTERNOON. AN INCH OR TWO OF SNOW IS
EXPECTED WITH THIS SYSTEM...WITH LOCALLY HEAVIER ACCUMULATIONS
POSSIBLE OVER THE HIGHER HILLS INCLUDING ASHLAND DIVIDE. SNOWY AND
SLICK ROADWAYS CAN BE EXPECTED ALONG WITH PERIODS OF REDUCED
VISIBILITY. PLEASE SLOW DOWN AND LEAVE EXTRA TIME TO GET TO YOUR
DESTINATION TODAY.

LOCATIONS IMPACTED INCLUDE...
MILES CITY...BAKER...BROADUS...EKALAKA...RIDGEWAY...BIDDLE...
VOLBORG...ALZADA...PLEVNA...ISMAY...SONNETTE...OLLIE...KINSEY...
RIDGE...KNOWLTON...WILLARD...OTTER...WESTMORE...CAPITOL AND WEBSTER.

LAT...LON 4499 10624 4686 10608 4683 10562 4666 10558
      4666 10550 4657 10544 4654 10524 4654 10499
      4668 10460 4664 10404 4500 10404
TIME...MOT...LOC 1424Z 240DEG 48KT 4592 10552

CHAMBERS
Local storm report, Nov 25, 7:45 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
745 AM MST TUE NOV 25 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/25/2014  M68.00 MPH       PARK               MT   ASOS

0518 AM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
11/25/2014  M61.00 MPH       BIG HORN           MT   MESONET

0620 AM     SNOW             EKALAKA                 45.89N 104.55W
11/25/2014  M1.1 INCH        CARTER             MT   COCORAHS

0700 AM     SNOW             12 E ASHLAND            45.61N 106.07W
11/25/2014  M1.5 INCH        POWDER RIVER       MT   COCORAHS

0700 AM     SNOW             18 SW VOLBORG           45.67N 105.90W
11/25/2014  M2.0 INCH        POWDER RIVER       MT   COCORAHS

&&

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
November 25, 12:00 PM MST to November 26, 2:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Snotels in the Big Horns reported 12 to 15 inches of snow.

Winter Storm, Sheridan Foothills

When
November 25, 1:00 PM MST to November 26, 6:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall of 7 to 15 inches was reported just south of Sheridan to Story.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547901, 547902.